Serotonin Syndrome

Serotonin syndrome is often described as a clinical triad of mental status changes, autonomic hyperac-tivity, and neuromuscular abnormalities, although not all of these findings are present in all patients with this disorder (Boyer and Shannon 2005; Brown et al. 2000). An excess agonism of the central and peripheral nervous system serotonergic receptors is caused by a range of drugs, including SSRIs, monoamine oxidase inhibitors (MAOIs), valproate, dex-tromethorphan, lithium, meperidine, and fentanyl. Drug-drug interactions that can cause serotonin syndrome include linezolid (an antibiotic that has MAOI properties) used with an SSRI, as well as combinations of SSRIs, trazodone, buspirone, venlafax-ine, ondansetron, metoclopramide, and sumatriptan (Boyer and Shannon 2005). Serotonin syndrome is often self-limited and may resolve spontaneously after discontinuation of the serotonergic agents. Se vere cases require control of agitation, autonomic instability, and hyperthermia as well as administration of 5-HT2A antagonists (cyproheptadine). The syndrome can be difficult to clinically separate from NMS or anticholinergic "toxidromes" (Choi-Kain and Pope 2007) (see Table 30-6).

Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment